Michigan, 2018Winter Weather in Michigan, December 31, 2018
December 31, 2018 · NWS MQT · 1 event in 1 county or zone
Moderate lake effect snow accumulated to four inches in six hours at Freda in Houghton County.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Moderate lake effect snow accumulated to four inches in six hours at Freda in Houghton County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Dec 31, 3:08 AM EST, 52 minutes earlier.
Area forecast discussion, Dec 31, 3:08 AM EST, 52 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
308 AM EST Mon Dec 31 2018
.SHORT TERM...(This evening through Monday)
Issued at 358 PM EST SUN DEC 30 2018
Water vapor imagery and RAP analysis show split flow across N
America with the northern stream becoming more dominant. In the
southern stream, a shortwave is over nw Mexico. To the north, a
shortwave is dropping sse across the Pacific NW due to building
upstream ridge, and a broad mid-level low dominates much of eastern
Canada with the center just ne of Hudson Bay. Closer to home, wnw
mid-level flow has been backing w across the Upper Lakes today.
Resulting waa/isentropic ascent has generated radar returns across
ne MN and Upper MI, but dry air at the low levels has prevented
most of this snow aloft from reaching the ground in Upper MI.
During the short term, the shortwave diving sse across the Pacific
NW will kick out the nw Mexico shortwave to the ne, reaching Lower
MI Mon evening. Meanwhile, the western shortwave will amplify a new
Rockies trof downstream of the building ridge into western Canada.
This in turn will force a building eastern CONUS ridge which will
result in strengthening confluence btwn it and the troffing over
eastern Canada. In the confluence, the right entrance of the upper
jet developing from far nw MN across northern Ontario/Quebec tonight
into Mon morning and corresponding low-mid level fgen will be a
driver of the snow expected to spread over western Lake
Superior/western Upper MI. This jet will then give way to a separate
upper jet lifting n across the Great Lakes on Mon in association
with the ejecting shortwave, bringing another period of upper jet
right entrance divergence. Finally, it appears the southern stream
shortwave will take a track far enough w so that system snow
associated with it brushes the se fcst area Mon aftn/evening.
For tonight, snow is already beginning to develop over the Dakotas
under right entrance of developing upper jet from ND to Lake
Superior and within a zone of fgen over ND. As the jet shifts ene
and fgen eastward, expect some -sn to reach western Upper MI
overnight. Given the placement of the sw-ne oriented fgen,
steadier/heavier snow seems likely to remain out over western Lake
Superior tonight, then potentially clipping nw Upper MI Mon morning.
On Mon, tended to favor those models that show somewhat of a break
or diminishing of the snow for a time across the w given the
transition of forcing as one upper jet gives way to the second
lifting n. Don't think it would be unreasonable to see one area of
-sn move across western portions of the fcst area late tonight thru
about mid morning, then diminshing (even ending for some of the w)
before picking up again later in the aftn. While 850mb temps are low
enough for lake enhancement off Lake Superior, low-level winds are
oriented mostly parallel to the shore of western Upper MI,
suggesting little enhancement on Mon outside of localized areas.
850mb winds certainly have too much of an easterly component. Down
lower, winds are slightly more backed and do cross the shoreline at
a slight angle. So, it's possible that there may localized
lake/terrain enhancement, particularly around the Porcupine Mtns
where the land orients a little more favorably to the wind direction
and in northern Keweenaw County where the ridge is oriented more
favorably. Later in the aftn, winds do begin to back a bit
increasing lake/terrain enhanced snow. This should also bring
Marquette/Baraga counties into play for lake/terrain enhancement
prior to 00z Tue. Given the uncertainty on how the synoptic -sn will
evolve on Mon, opted to hold off on any headlines for western Upper
MI for now with snow accumulations of 2-3in, locally 4 for the 12z-
24z time frame. Will wrap expected snowfall in the short term and
long term into a special weather statement. Meanwhile, turning to
the s, all of the 12z guidance have the ne moving southern stream
shortwave tracking just far enough w to brush the s central and
possibly the se fcst area with synoptic snow later Mon aftn. A few
of the models suggest an advy snowfall for at least Menominee
County. Being a late second period event, will let another couple
runs of the models hopefully narrow down how far nw the synoptic
snowfall will spread.
.LONG TERM...(Tuesday through Sunday)
Issued at 307 AM EST MON DEC 31 2018
Tue and Tue night, though high SLR lake effect will continue on Tue,
intensity will be light as inversions fall to 3-4kft even at the end
of longer fetch over eastern Lake Superior. Sfc-H85 anticyclonic
flow will put crimp in LES intensity as well. Winds will not be as
strong/gusty as what occurs New Years Eve, so should not be too much
blowing snow either. Overall lingering LES Tue looks lower impact.
LES may linger east of Marquette on Tue night, but as winds back sw
elsewhere expect skies to clear and temps to plummet. Continued to
follow previous shifts idea of going with temps lower than consensus
on Tue night, especially inland west half where readings could drop
to 5 to 10 below.
Wed through Thu, series of shortwaves drop across northern Ontario
but primary forcing and moisture remains north of Upper Michigan.
Sfc trough tied to leading shortwave may bring light LES to Keweenaw
Peninsula on Wed night, but with H85 temps -11c, this activity will
remain light/isold. Winds back sw on Thu and temps aloft begin to
warm. Though there could be low clouds around, areas that downslope
near Lake Superior may only see mid clouds. Possible that high temps
on Thu may reach mid-upper 30s northwest near Lake Superior.
Fri into the first weekend of 2019, looks pretty quiet as upper
ridging gradually slides across. Shortwave/associated sfc low could
bring light snow to north and east forecast area Fri night into Sat,
but looks like lower chance. Possible that it may be cold enough for
light LES later Sat for nw flow areas. Overall though at this point,
that looks to be the only weather of note for later periods of the
long term. Temps that will be around normal early this week should
rise to normal or even above normal for at least Fri-Sat if not even
into Sun. Would not be surprised if a few locations reach near 40F
on Fri or even Sat. Given expected sw winds to the south of sfc low
crossing northern Ontario, best chance for seeing temps that warm
will be over the northwest/north central near Lake Superior.
&&
.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1122 PM EST SUN DEC 30 2018
Expect conditions to deteriorate overnight at IWD and CMX with
the arrival of steady light snow, generally after 08z. Have TAFs
that gradually drop into IFR by 12z at these two sites and then
stay there until maybe some slight improvement late in the period.
Some occasional LIFR vis is certainly not out of the question as
north winds gusting 25-30 knots cause blowing snow.
Different story at SAW as models keep them dry through Mon
morning although cigs could lower to MVFR. More significant snow
moves in late in the day on Mon with IFR conditions from late Mon
afternoon through the period. Again occasional LIFR not out of the
question as north wind gusts increase to 25-30 knots Mon evening.
&&
.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 307 AM EST MON DEC 31 2018
Low pressure moving from the central Plains to the western Great
Lakes will merge with another low pressure system lifting from the
lower Mississippi River Valley by this evening. The tight pressure
gradient northwest of the low pressure system will result in
northeast gales to 40 kts across much of Lake Superior through this
evening. By later tonight gales only linger over far eastern Lake
Superior. North winds 20-30 kts early on Tue but these diminish to
less than 20 kts by Tue aftn. Winds then back to sw late Tue night
and increase to gales on Wed ahead of low pressure system crossing
Manitoba and northern Ontario. The strongest winds will occur over
west and north central sections of Lake Superior. Winds diminish to
15-25kt late Wed night into Thu before increasing again to 20-30kt
Thu night/Fri as another low pres drops se, passing across northern
Ontario. Winds diminish late Fri but west winds ramp up to 20-30 kts
on Sat ahead of another approaching low pressure trough.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
Heavy Freezing Spray Warning from 5 PM this afternoon to 9 AM
EST Tuesday for LSZ263-264-266.
Gale Warning from 2 PM this afternoon to 3 AM EST Tuesday for
LSZ265-266.
Gale Warning from 9 AM EST /8 AM CST/ this morning to 1 AM EST
/midnight CST/ Tuesday for LSZ162-240>242-263.
Gale Warning from 11 AM this morning to 2 AM EST Tuesday for
LSZ243>245-264.
Gale Warning from 9 PM this evening to 3 AM EST Tuesday for
LSZ249-250.
Gale Warning from 5 PM this afternoon to 3 AM EST Tuesday for
LSZ247-248.
Lake Michigan...
None.
&&
SHORT TERM...Rolfson
LONG TERM...JLA
AVIATION...Voss
MARINE...JLAHazardous weather outlook, Dec 30, 4:01 PM EST, 11 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
401 PM EST Sun Dec 30 2018
MIZ001>007-009>014-084-085-312115-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
401 PM EST Sun Dec 30 2018 /301 PM CST Sun Dec 30 2018/
This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Several inches of plowable snow are expected New Year's Eve into
New Year's Day, as well as areas of blowing snow, possibly causing
travel to become hazardous. The heaviest amounts will be in the
higher terrain areas downwind of Lake Superior in western and
north central Upper Michigan. Snow will start off wet, then
transition to fluffy lake effect snow by New Year's Day. See
the latest Special Weather Statement for further details. Continue
to check back for the latest weather information.
Waves will build to 10 to 13 feet, impacting the Lake Superior
shoreline across western Upper Michigan late Monday afternoon
through early Tuesday morning. These large waves will shift
eastward, impacting the shoreline of Marquette and Alger counties
Monday night through Tuesday morning. Given the lack of ice
around the shoreline, minor beach erosion is possible.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to submit snowfall reports during the
upcoming snow event to the National Weather Service via phone, on
our website, or through Facebook or Twitter.
LSZ162-240>251-263>267-312115-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
401 PM EST Sun Dec 30 2018 /301 PM CST Sun Dec 30 2018/
This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
North to northeast gale force gusts up to 40 knots are expected
Monday into early Tuesday morning. Areas of heavy freezing spray
area also expected over northern Lake Superior Monday night. See
the latest open lake forecast and marine weather message for
further details.
A few southeast gale force gusts are possible across north
central Lake Superior on Wednesday.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LMZ221-248-250-312115-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
401 PM EST Sun Dec 30 2018
This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
A few north gale fore gusts are possible Monday night into early
Tuesday morning.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
Ritzman
Winter Weather, Northern Houghton
- When
- December 31, 4:00 AM EST to 10:00 AM EST
- Where
- Northern Houghton forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.992, -88.652 (the zone’s center; the record gives no point)
The spotter in Freda measured four inches of lake effect snow in approximately six hours.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in New Mexico, December 31, 20181 death · 2 injured · 26 events
- Strong Wind in California, December 31, 20181 death · $15,000 · 10 events
- Flood and Damaging Winds in Kentucky, December 31, 20181 death · $10,000 · 53 kt wind · 7 events
- Flooding in Indiana, December 31, 20181 death · $2,000 · 2 events
- Tornado and Flooding in Kentucky, December 31, 2018$185,000 · EF1 · 13 events
- Tornado and Damaging Winds in Indiana, December 31, 2018$65,000 · EF1 · 3 events
- Strong Wind in Ohio, December 31, 2018$131,000 · 7 events
- Flash Flood and Damaging Winds in Tennessee, December 31, 2018$63,000 · 56 kt wind · 21 events
- Winter Weather and Cold in South Dakota, December 31, 201846 events
- Tornado in Indiana, December 31, 2018$20,000 · EF1 · 1 event
- Extreme Cold in Minnesota, December 31, 201824 events
- Extreme Cold in North Dakota, December 31, 201818 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 796045.